Iowa, 2022Damaging Wind in Iowa, August 27, 2022
August 27, 2022 · NWS OAX · 1 event in 1 county or zone
A storm downed a tree in Red Oak. The AWOS recorded a peak wind gust of 55 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm downed a tree in Red Oak. The AWOS recorded a peak wind gust of 55 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 27, 5:25 PM CST, 4 minutes earlier.
Area forecast discussion, Aug 27, 5:25 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
625 PM CDT Sat Aug 27 2022
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 234 PM CDT Sat Aug 27 2022
Today and Tonight...
A weak shortwave traveling across the Central Plains pushed a line
of showers and weak thunderstorms through central Nebraska this
morning. A corridor of warmer, moist air extending from southeast
Nebraska through western Iowa was evident in observations with
temperatures in the 80s and dewpoints in the upper 60s to low 70s.
ML CAPE of 1000-1500 J/kg, and around 20-30kts of 0-6 km bulk shear
could help support a few strong to severe storms this evening.
Downburst winds will be the greatest threat with these storms,
additionally, a bit of small hail can't be ruled out. However, this
won't be a slam dunk severe event. persistent cloud cover could
inhibit afternoon CAPE, and ongoing convection appears to be weakly
forced at best.
Showers and storms will continue to track east overnight, as severe
storm potential wanes with the setting sun.
Sunday through Sunday Night...
Southerly flow will continue to draw warm air into the region on
Sunday, ahead of an advancing cold front. High temperatures will
reach into the 90s, with heat indicies around 100. Showers and
storms will be possible along the front around 00Z Sunday evening.
That being said, several models still indicate a substantial amount
of dry air near the surface that precipitation would have to
overcome. Better support for rain will likely occur when the low
level jet kicks in.
Monday and Beyond...
Shower and thunderstorm chances will diminish early Monday morning
as any lingering areas of precipitation move to our southeast, over
Kansas and Missouri. The remainder of the week looks to be pretty
dry, with our forecast area wedged between a ridge over the western
CONUS and a trough to our east. Highs will generally top out in the
80s each day.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 623 PM CDT Sat Aug 27 2022
Showers and thunderstorms will continue to move east of the
TAF sites in the first few hours of this forecast. Behind this
activity, VFR conditions are expected with continued southerly
surface winds.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
DISCUSSION...KG
AVIATION...Kern
Hazardous weather outlook, Aug 27, 2:04 PM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
304 PM CDT Sat Aug 27 2022
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-281015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
304 PM CDT Sat Aug 27 2022
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Sunday
Thunderstorms will become possible this evening with activity
expected to last into the early morning hours Sunday. A few strong
to severe storms are possible from 4 to 8 PM with quarter-sized
hail and damaging winds being the primary concerns. The best
chance for severe weather will be along and east of the Missouri
River.
.DAYS TWO THROUGH SEVEN...Sunday night through Saturday
Storms once again become possible Sunday evening and could
continue into early Monday. Severe storms are unlikely during this
time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation should not to be needed.
In the hours before
Special weather statement, Aug 27, 3:54 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
454 PM CDT Sat Aug 27 2022
IAZ079-080-090-091-272230-
Mills IA-Page IA-Fremont IA-Montgomery IA-
454 PM CDT Sat Aug 27 2022
...A strong thunderstorm will impact portions of central Fremont,
southwestern Montgomery, southeastern Mills and northwestern Page
Counties through 530 PM CDT...
At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sidney, or 12 miles east of Nebraska City, moving northeast at 25
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree branches and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
This strong thunderstorm will be near...
Farragut around 505 PM CDT.
Other locations in the path of this storm include Randolph.
This includes Interstate 29 near mile marker 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4058 9560 4066 9577 4102 9555 4089 9526
TIME...MOT...LOC 2153Z 211DEG 22KT 4072 9563
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KernThunderstorm Wind, Montgomery
- When
- August 27, 5:29 PM CST
- Where
- Montgomery County, Red Oak
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.020, -95.230
Public reported via social media of a tree downed by a severe storm wind gust. The Red Oak AWOS reported a peak wind gust of 55 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, August 27, 2022$2.9 million · EF0 · 14 events
- Flash Flooding and Avalanche in Arizona, August 27, 2022$55,000 · 52 kt wind · 7 events
- Hail and Damaging Winds in Iowa, August 27 to 28, 2022$30,000 · 1 in hail · 10 events
- Damaging Winds in Iowa, August 27, 2022$5,000 · 74 kt wind · 7 events
- Flooding in Puerto Rico, August 27 to 31, 20226 events
- Damaging Winds in Iowa, August 27, 2022$6,000 · 3 events
- Flash Flooding in Arizona, August 27, 20222 events
- Damaging Winds in Montana, August 27, 202255 kt wind · 2 events
- Flash Flooding in Texas, August 27, 20222 events
- Waterspout in South Atlantic Coastal Waters, August 27, 20221 event
- Rip Current in North Carolina, August 27, 20221 event
- Wildfire in New York, August 27 to 31, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045949.